Hail, Blanco
- When
- April 4, 5:46 AM CST
- Where
- Blanco County, 3.84 mi ENE of Hye
- Measured
- 0.75 in hail
- Reported by
- State Official
- Coordinates
- 30.270, -98.510
An upper level trough of low pressure pushed a cold front through South Central Texas during the morning April 4th. A prefrontal surface trough caused a line of thunderstorms that moved through the northeast part of our forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level trough of low pressure pushed a cold front through South Central Texas during the morning April 4th. A prefrontal surface trough caused a line of thunderstorms that moved through the northeast part of our forecast area. One of the cells in this line produced large hail in Williamson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 4, 5:13 AM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 613 AM CDT MON APR 4 2011 .AVIATION... WIDESPREAD MVFR CIGS THIS MORNING AHEAD OF A STRONG COLD FRONT IN CENTRAL TX PUSHING RAPIDLY SEWD. ISOLD-SCT SHRA/TSRA DEVELOPING ALONG THE COLD FRONT THIS MORNING MAINLY ALONG AND EAST OF HIGHWAY 281 THRU 14Z AND EAST OF I35 THRU 17Z. SLY WINDS OF 10-15 KNOTS AHEAD OF THE COLD FRONT WILL SHIFT TO NW-N AT 15-25 KNOTS BEHIND THE COLD FRONT WITH GUSTS NEAR 35 KNOTS. THE DRY GUSTY NW WINDS WILL RESULT IN VFR CONDITIONS BEHIND THE COLD FRONT AND VFR CONDITIONS PREVAILING THIS AFTERNOON AND TONIGHT. WINDS WILL SUBSIDE TO LESS THAN 10 KNOTS AFTER 01Z THIS EVENING. && .PREV DISCUSSION... /ISSUED 550 AM CDT MON APR 4 2011/ UPDATE... QUICK UPDATE SENT TO EXTEND SLIGHT CHANCE OF RAIN WESTWARDS SLIGHTLY. EASTERN HILL COUNTRY COUNTIES ARE LIKELY TO EXPERIENCE NO MORE THAN A FEW SPRINKLES WITH ISOLATED THUNDERSTORMS POSSIBLE A BIT CLOSER TO AUSTIN. NO CHANGE IN THE POTENTIAL FOR STRONG THUNDERSTORMS IS EXPECTED. ALSO...A FEW COSMETIC TWEAKS WERE MADE TO WINDS AND TEMPS FOR THE NEXT 24 HOURS...INCLUDING TO MIN TEMPS TUESDAY MORNING WHERE THE POTENTIAL FOR LOW TEMPERATURES TO IMPACT TENDER VEGETATION COULD MAKE SOME RESIDENTS UNEASY. PREV DISCUSSION... /ISSUED 434 AM CDT MON APR 4 2011/ DISCUSSION... WIND ADVY CONDITIONS EXPECTED AREA WIDE BEHIND THE FRONT TODAY GIVEN TRENDS OVER THE SOUTH PLAINS OF NW TX AND THE EXPECTATION OF EVEN HIGHER WINDS MIXING DURING THE DAYTIME HOURS. A CLUSTER OF THUNDERSTORMS HAVE FORMED OVER NORTH-CENTRAL TX. WHILE THIS LOOKS LIKE A GLIMMER OF HOPE FOR DROUGHT RELIEF AT THIS TIME...THE LIKELY REALITY IS THAT SSW WINDS OVER SOUTH CENTRAL TX WILL ERODE THE MOISTURE POOLING AS THE FRONT CONTINUES SOUTHWARD...WITH ONLY THE FAR EASTERN COUNTIES EXPECTED TO GET A REAL SHOT OF RAIN. A FEW SPRINKLES MAY NEED TO BE CONSIDERED AT THE TIME OF FROPA...SO WILL LOOK AT 06Z TRENDS AND CONSIDER A MORNING RUSH HOUR UPDATE TO EXTEND POPS TO THE WEST A BIT. OVERALL...THE POTENTIAL FOR RAINS OVER HALF AN INCH SHOULD BE CONSIDERED ONLY OVER AREAS NORTHEAST OF A FLORENCE TO BASTROP TO HALLETTSVILLE LINE. WITH THIS LIMITED MOISTURE PROFILE...SEVERE STORM POTENTIAL SHOULD BE NIL. FIRE WEATHER CONDITIONS LOOK TO BE CRITICAL AREA-WIDE AS WELL...WITH DETAILS PROVIDED BELOW. WITH STRONG MIXING OF COOLER AND DRIER MID-LEVEL AIR ON THE BACKSIDE OF THE UPPER TROUGH...THE COLD FRONT IS NO LONGER DISCUSSED AS A PACIFIC FRONT...WITH POLAR CHARACTERISTICS TAKING OVER. COLDER TEMPERATURES WERE CONSIDERED FOR TUESDAY MORNING WITH LOWS GETTING DOWN INTO THE MID AND POSSIBLY LOWER 30S FOR A VERY SHORT PERIOD AT DAYBREAK TUESDAY OVER THE PROTECTED VALLEYS DEEP INTO THE HILL COUNTRY. MOST AREAS SHOULD NOT SEE ENOUGH CALM WINDS TO LOWER TEMPS INTO THE MID 30S AS THE SHIFT TO SOUTHERLY WINDS WILL BE EARLY IN RESPONSE TO ADDITIONAL UPSTREAM ENERGY DROPPING INTO THE WESTERN US AND THE SURFACE RIDGE QUICKLY DEPARTING TO THE EAST. DAYTIME TEMPERATURE TRENDS CONTINUE TO BE MOSTLY HIGHER THAN MOS GUIDANCE DUE TO THE MIXING OF DRY AIR FROM THE SOUTH KEEPING OUR MOISTURE PROFILES SHALLOW THROUGH THE NEXT SEVERAL DAYS. A WEAK IMPULSE LIFTING NE FROM THE SWRN US INTO THE CENTRAL US EARLY THURSDAY WILL BRING A SLIGHT POTENTIAL FOR RAINS TO THE NORTH OF OUR AREA...BUT WILL LIKELY ONLY CAUSE MORE BREEZY AND DRY CONDITIONS WHEN THE WINDS ABOVE THE BOUNDARY LAYER BECOME MORE SOUTHWESTERLY BEHIND THE IMPULSE. THUS AN ESPECIALLY WARM AFTERNOON IS POSSIBLE THURSDAY AFTERNOON. THE NEXT TROUGH EJECTING OUT OF THE SWRN US IS EXPECTED SUNDAY...BUT RUN-TO-RUN TRENDS SHOW A SLOWER AND DEEPER SYSTEM OVER THE WEEKEND. MOST OF THE MODEL DATA SUGGEST THIS FRONT WILL BE WEAKER AS THE RUN-TO-RUN TRENDS WOULD IMPLY THAT THE UPPER TROUGH WILL PASS FARTHER NORTH OF SOUTH CENTRAL TEXAS THAN THE ONE THAT WILL MOVE THROUGH TODAY. FIRE WEATHER... STRONG WINDS NOTED BEHIND THE COLD FRONT OVER WEST CENTRAL TX REINFORCE THE NEED FOR A RFW AREA-WIDE. THE UPPER TROUGH WILL SHIFT EAST OF CENTRAL TX IN THE AFTERNOON...ALLOWING FOR STRONGER WESTERLY WINDS ALOFT TO MIX DOWN AND LOWER SURFACE DEW POINTS TO LOWER VALUES THAN MOS GUIDANCE NUMBERS CAN ANTICIPATE. A FEW WETTING RAINS MAY DEVELOP OVER THE EXTREME NE/ERN COUNTIES...BUT SEVERAL HOURS OF CRITICAL WINDS/RH WILL LIKELY MAKE FINE FUELS DRY AGAIN BY THE END OF THE DAY. CONSIDERING THAT PINE TREES OVER EASTERN COUNTIES WERE CARRYING TORCHING FIRES IN A MORE MOIST SOUTHERLY WIND PATTERN A FEW WEEKS AGO...THE FIRE SPREAD POTENTIAL SHOULD BE HIGH AREA-WIDE. VERY DRY AIR WILL REMAIN IN PLACE AS SOUTH WINDS QUICKLY RETURN AND PICK UP TO NEAR CRITICAL LEVELS OVER THE SOUTHERN EDWARDS PLATEAU LATE TUESDAY AFTERNOON. MORE AFTERNOON MIXING DAYS COULD PRODUCE ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS OVER WESTERN COUNTIES WEDNESDAY THROUGH SATURDAY...THEN A COLD FRONT COULD PRODUCE MORE NEAR CRITICAL FIRE WEATHER CONDITIONS SUNDAY INTO MONDAY. THIS FRONT LOOKS TO BE SLIGHTLY WEAKER THAN TODAYS FRONT. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 77 44 78 54 81 / 10 0 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 77 38 77 47 81 / 10 0 0 0 0 NEW BRAUNFELS MUNI AIRPORT 81 40 77 49 81 / 10 0 0 0 0 BURNET MUNI AIRPORT 74 39 76 52 80 / 10 0 0 0 0 DEL RIO INTL AIRPORT 87 45 82 55 87 / 0 0 0 0 0 GEORGETOWN MUNI AIRPORT 75 42 76 53 80 / 20 0 0 0 0 HONDO MUNI AIRPORT 85 38 78 49 83 / - 0 0 0 0 SAN MARCOS MUNI AIRPORT 79 40 76 51 81 / 10 0 0 0 0 LA GRANGE - FAYETTE REGIONAL 75 39 73 51 79 / 20 0 0 0 0 SAN ANTONIO INTL AIRPORT 82 41 77 53 82 / 10 0 0 0 0 STINSON MUNI AIRPORT 85 40 78 52 83 / 10 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO... GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR... KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS... UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA. WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO... GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR... KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS... UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA. && MESOSCALE/AVIATION...01 SYNOPTIC/GRIDS...18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 602 AM CDT MON APR 4 2011 TXZ171>173-183>194-202>209-217>225-228-051100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 602 AM CDT MON APR 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A STRONG COLD FRONT WILL DRY WINDY CONDITIONS TO THE HILL COUNTRY AND SOUTH CENTRAL TEXAS TODAY INTO THE EARLY EVENING. A WIND ADVISORY IS IN EFFECT TODAY FOR GUSTY NORTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH THROUGH 7 PM. A RED FLAG WARNING IS IN EFFECT FROM 9 AM UNTIL MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ON TUESDAY...ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED ACROSS THE EDWARDS PLATEAU AND WESTERN HILL COUNTRY DURING THE AFTERNOON. ON WEDNESDAY THROUGH SUNDAY...ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL TEXAS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Austin/San Antonio radar (KEWX), 78 km away, was scanning. The volume nearest the first event began at 11:48 UTC.
5 hail. Local standard time, as filed.
A thunderstorm produced pea to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292087, 283620, 283621, 292088, 292089.